New Jersey, 2020Rip Current in New Jersey, September 14, 2020
September 14, 2020 · NWS PHI · 1 event in 1 county or zone
Hurricane Paulette, tracking near Bermuda, produced dangerous seas and rip currents along the New Jersey coast. Local lifeguards reported several rescues from September 13-15, and one fatality was reported on September 14.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Paulette, tracking near Bermuda, produced dangerous seas and rip currents along the New Jersey coast. Local lifeguards reported several rescues from September 13-15, and one fatality was reported on September 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 14, 9:01 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 14, 9:01 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1001 AM EDT Mon Sep 14 2020
.SYNOPSIS...
A weak cold front moves through the region this morning. High
pressure then builds into the Great Lakes later today before
passing over the Northeast on Tuesday, then moving offshore and
into the western Atlantic Ocean Tuesday night and Wednesday.
High pressure builds back in from the west, then the remnants of
what is currently Tropical Storm Sally will pass through the
Mid-Atlantic late in the week. High pressure builds in from the
north for next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front has pushed offshore and northwest flow has set
up everywhere. A couple of isolated showers continue to show up
on radar across southern Delaware, southern Maryland, and
southern New Jersey mixed in with the bird nest plumes. These
showers will dissipate and move offshore through the morning
hours, and will not amount to much. Mostly mid to high level
clouds remain in place this morningm with some scattered lower
clouds around. Some partial clearing will begin later this
morning and into the afternoon hours, although additional clouds
are possible this afternoon. As daytime mixing continues,
stronger winds from above the surface will mix down and lead to
gusts in the 20-25 mph range.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
High pressure will remain northwest of the area tonight. Clear
skies and cool temperatures are expected. Winds will be somewhat
gusty during the first part of the night and then winds will
decrease late. Winds speeds mostly around 10 mph. Lows tonight
will drop into the 40s for the Lehigh Valley, southern Poconos
and much of northern NJ. Elsewhere, lows will be in the low to
mid 50s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Overall, some of the quietest weather of the year on tap for
the Long Term period. There may be some impacts from the
remnants of Tropical Storm Sally late in the week.
Broad high pressure will be over New York and Pennsylvania
Tuesday morning before moving south of Long Island by Tuesday
night. Abundant sunshine on tap with temperatures running a few
degrees below normal, topping out in the lower 70s. Quite dry as
well, with surface dew points generally in the in the 40s,
except in the low 50s in southern Delmarva.
Return flow sets up behind the departing high, and temperatures
warm up by several degrees, bringing highs closer to normal.
Surface dew points creep up, but stay below 60.
Forecast confidence decreases for the end of the week. A new
area of surface high pressure along with an upper trough builds
into the Great Lakes. Meanwhile, what is currently Tropical
Storm Sally will move into the Southeast U.S. Low pressure
develops out ahead of it and passes through the Mid-Atlantic,
followed by the remnants of Sally. Timing is uncertain, but it
appears to be in the Thursday-Friday time frame. 00Z models
indicating that the high building in from the north may push
these lows far enough south to keep the bulk of the precip out
of the local area. For now, will carry generally chance PoPs
Thursday through Friday night.
Canadian high pressure builds into New York and New England for
next weekend with a taste of autumn with high temperatures
possibly close to 10 degrees below normal.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Mostly mid to high level clouds remain in place this
morning swith some scattered lower clouds. Some partial
clearing will begin later this morning and into the afternoon
hours, although additional clouds are possible this afternoon
but will remain VFR. NW winds will increase to around 10 to 15
knots with gusts 20 to 25 knots thru the day. The winds will
probably turn more Nrly late. High confid.
Tonight...VFR. SKC. N winds with some 15-20 knot gusts early
then decreasing overnight. High confid.
Outlook...
Tuesday through Wednesday...VFR. Light north winds Tuesday,
then light south winds on Wednesday. High confidence.
Thursday through Friday...Generally VFR, but SHRA possible as
low pressure passes south of the region. South winds less than
10 kt Thursday, then north winds less than 10 kt Friday. Low
confidence.
&&
.MARINE...
Multi-day SCA flag for the ocean waters continue today and
tonight. A cold front will cross the waters this morning with
light SW winds becoming gusty NW or N behind it. Winds will
increase to 10-15 knots with gusts 20 to 25 knots possible. The
cold air and better mixing will arrive across Delaware Bay later
today and tonight, so we'll raise the SCA flag for the Bay at
22Z and run it thru the night with gusts around 25 knots
expected. Fair weather today and tonight.
OUTLOOK...
Tuesday through Wednesday...Small Craft Advisory conditions
likely on the ocean waters due to elevated seas of 5-7 feet
Tuesday, then 4-6 feet Wednesday.
Thursday through Friday...Generally sub-SCA conditions,
although seas may build close to 5 feet.
RIP CURRENTS...
A High Risk for Rip Currents remains in effect through Tuesday
evening. Breaking waves in the surf zone should be between 4-6
feet with a combination of a medium period easterly swell and
long period southeasterly swell. The combination of large
breaking waves and a high risk for rip currents will produce
dangerous conditions in the surf zone.
An increasingly high amplitude long period SE swell from
Hurricane Paulette will continue to impact the area through
early in the week, so would expect the rip risk to remain
elevated through Wed.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through Tuesday evening for NJZ014-
024>026.
DE...High Rip Current Risk through Tuesday evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ450>455.
Small Craft Advisory from 6 PM this evening to 8 AM EDT
Tuesday for ANZ430-431.
&&
Synopsis...MPS
Near Term...O'Hara/Robertson
Short Term...O'Hara
Long Term...MPS
Aviation...MPS/O'Hara/Robertson
Marine...MPS/O'HaraHazardous weather outlook, Sep 14, 2:16 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 AM EDT Mon Sep 14 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-150700-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
316 AM EDT Mon Sep 14 2020
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-150700-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 AM EDT Mon Sep 14 2020
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-150700-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 AM EDT Mon Sep 14 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MPS
Rip Current, Eastern Ocean
- When
- September 14, 12:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A 24 year old man and his 60 year old father came into difficulty while swimming in rough waters and rip currents produced by Hurricane Paulette near Lavallette, New Jersey. Both men were pulled from the water, but the 60 year old father did not survive. Time of event estimated.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Hurricane/Typhoon in Gulf of Mexico, September 14 to 16, 202011 events
- Marine Tropical Storm in Gulf of Mexico, September 14 to 16, 20205 events
- Flood and Heavy Rain in Georgia, September 14 to 15, 2020$1,000 · 5 events
- Wildfire in Idaho, September 14 to 30, 20201 event
- Wildfire in California, September 14 to 30, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933241.